Thank you in advance for your support of us all out here! I am waking at night soaked in the head region (not hyperbole). My hair feels as if I have been swimming. Had a TB test last year and was negative (subcutaneous reading). CD4 levels within normal range and viral load undetectable. Atripla and 80mgs. of prevastatin before bed. Cholestorl is 212 and blood work is in normal ranges. Any ideas what migght be causing this profuse sweating?
I assume you have discussed situation with your HIV specialist who has done a good basic clinical evaluation.
Some background (from www.excessiveheadsweating.com): "Primary hyperhidrosis excessive head sweating to overactive sweat glands, in the absence of any underlying medical condition. It is way lot easier to handle than the secondary type, and may be temporarily alleviated through the use of topical antiperspirants. Permanent relief is also possible for sufferers, although you may not already know it. Good news is 95% of hyperhidrosis sufferers experience Primary hyperhidrosis, and this type is easily beatable. Maintenance of proper hygiene to eliminate the characteristic smell of sweat, scalp itchiness, is a temporary way to manage excessive head sweating. Other more useful measures would be refraining from stimulants such as caffeine, which can cause over-stimulation of the sympathetic nervous system.
Secondary hyperhidrosis excessive head sweating triggered by an underlying medical condition. An example of these conditions would be diabetes and hyperthyroidism. It could also be due to hormonal imbalances in women experiencing menopause. Elimination of the underlying condition would mean absence of the stimuli for excessive sweating, and thus absence of hyperhidrosis. This is something your doctor is best to advise you on."
Evaluation for hormone disorders and diabetes is often useful. Use of an antiperspirant spray on head/neck can help some. As mentioned above, avoidance of stimulants like caffeine or alcohol in the evening can also help some patients. Referral to a dermatologist can sometimes be helpful.
Isolated excessive head sweating at night can occasionally be caused by HIV infection though that is usually diminished when doing well on aniretroviral medication. Similarly, only rarely (though possible) would be Atripla be directly causing that problem (most likely would be due to the efavirenz so a temporary switch to an alternative drug with less CNS side effects could be considered such as raltegravir or a boosted protease inhibitor). KH